Heat, Clark
- When
- August 26, 11:00 AM CST to August 30, 8:00 PM CST
- Where
- Clark forecast zone
- Reported by
- AWOS
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
A large, nearly stationary upper level high centered over eastern Kansas and Missouri and a dome of unseasonably warm air aloft dominated the weather picture from August 26 through August 30, 2013. This was the hottest weather of the entire summer.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A large, nearly stationary upper level high centered over eastern Kansas and Missouri and a dome of unseasonably warm air aloft dominated the weather picture from August 26 through August 30, 2013. This was the hottest weather of the entire summer. Maximum temperatures soared into the 90s during much of this period with several locations reporting lower 100's on August 30. In fact, record high temperatures were either broken or tied at Cedar Rapids, Iowa and Moline, Illinois during this heat wave. In addition to the heat, dew points were well into the 60s to lower 70s which pushed heat index values to 100 to 105, with a few locations reporting 110 degrees. Schools without air-conditioning either canceled classes or dismissed students early. In cities and towns, cooling centers were opened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 9:02 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT MON AUG 26 2013
.UPDATE...
ISSUED AT 956 AM CDT MON AUG 26 2013
THE ONLY PARTS OF THE NOCTURNAL MCS ACROSS NORTHERN WISCONSIN THAT
WILL AFFECT THE AREA ARE CLOUDS OVER THE NORTHEAST CWFA. OTHERWISE
MAINLY CLEAR SKIES ARE EXPECTED THROUGH SUNSET.
THE CURRENT HEAT HEADLINES WILL REMAIN AS IS. BASED ON WHAT HAS
OCCURRED OVER THE WEEKEND...DEW POINTS SHOULD CLIMB THROUGH LATE
MORNING AND EARLY AFTERNOON AND THEN DROP A FEW DEGREES DURING THE
AFTERNOON DUE TO MIXING. IF THIS OCCURS...HEAT INDEX VALUES WOULD BE
MARGINAL AT 95 TO 100. ..08..
&&
.SYNOPSIS...
ISSUED AT 323 AM CDT MON AUG 26 2013
LARGE UPPER LEVEL HIGH REMAINS ANCHORED OVER MO EARLY THIS MORNING
WITH NOCTURNAL THUNDERSTORM COMPLEXES IN RING OF FIRE PATTERN WELL
TO THE NORTH OVER FAR NORTHERN WI INTO UPPER MI...LAKE SUPERIOR
AND SE ONTARIO. 00Z UPPER AIR ANALYSIS INDICATED A THERMAL RIDGE
AND AXIS OF GULF AND MONSOONAL MOISTURE ROTATING NORTHWARD FROM
THE CENTRAL ROCKIES AND CENTRAL PLAINS TOPPING THE HIGH INTO THE
NORTHERN PLAINS AND UPPER MS VALLEY AHEAD OF A DEVELOPING SURFACE
FRONT. UNDER THIS AXIS...2 AM TEMPERATURES WERE IN THE 70S TO
LOWER 80S ACROSS NEB INTO SOUTHERN MN...WITH DEWPOINTS AS HIGH AS
THE LOWER TO MID 70S ALONG THE MO RIVER INTO MN AND WI. THIS
POOLING MOISTURE WAS AHEAD OF A SURFACE FRONT THAT EXTENDED FROM
NORTHERN MN ACROSS SD INTO THE NEB PANHANDLE. THE LOCAL AREA WAS
ON THE NW FRINGES OF A LARGE SURFACE HIGH OVER THE CENTRAL
APPALACHIANS. DRIER AIR WAS NOTED BOTH AT 925 MB AND 850 MB OVER
MUCH OF IL INTO NORTHEAST MO AND EASTERN IA...CONTRIBUTING TO
COMPARATIVELY COOLER AND CONSIDERABLY DRIER AIR AT THE SURFACE
OVER THE LOCAL AREA...WHERE DEWPOINTS WERE IN THE LOWER TO MID 60S
UNDER CLEAR SKIES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 323 AM CDT MON AUG 26 2013
UNSEASONABLY WARM TEMPERATURES REMAIN THE PRIMARY FORECAST CHALLENGE
AS THE HEAT IN THE PLAINS CONTINUES TO BUILD EAST WITH TIME. UPPER
LEVEL HIGH AND DOME OF HOT AIR TO REMAIN LARGELY IN PLACE IN THE
NEAR TERM...WITH SHORT TERM MODELS INDICATING A HINT OF WESTWARD
MOVEMENT OF THE UPPER HIGH CENTER BY TONIGHT. THE THERMAL RIDGE AXIS AT
850 MB TO OUR NW IS SHOWN EDGING EAST TO SE...AND LATEST MODELS
INDICATE 1 TO PERHAPS 2 DEGREES CELSIUS WARMING AT 850 FROM SUNDAY
NIGHT TO MONDAY EVENING.
THIS SUPPORTS HIGH TEMPERATURES CLOSE TO THE PREVIOUS FORECAST...IN
A RANGE OF 90 TO 95 ACROSS THE FORECAST AREA TODAY...CLOSE TO A BLEND
OF THE BETTER VERIFYING GFS/MAV AND ECMWF. THIS SHOULD BE BELOW
RECORDS FOR THIS DATE INCLUDED IN THE CLIMATE SEGMENT BELOW.
HOWEVER...AT THE SAME TIME...MOISTURE WILL LIKELY BE ON THE
INCREASE AT 925 AND 850 MB FOR MIXING TO TAP INTO LATE IN THE DAY
AND BEGIN POOLING OVER THE AREA INTO THE EVENING. THIS SHOULD
RESULT IN SOMEWHAT HIGHER DEWPOINTS THAN SUNDAY...WELL INTO THE
UPPER 60S TO LOWER 70S IN THE AFTERNOON AND EVENING...SUPPORTING
MAXIMUM HEAT INDEX VALUES IN THE MID TO UPPER 90S. THIS IS CLOSE
ENOUGH TO OUR ADVISORY THRESHOLD AND WILL KEEP THE PREVIOUSLY
ISSUED HEAT ADVISORY THAT BEGINS AT NOON IN PLACE. TONIGHT...HIGHER
DEWPOINTS AND WARM ADVECTION ON SW WINDS WILL RESULT IN A WARMER
AND MORE HUMID NIGHT WITH LOWS IN THE LOW TO MID 70S.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 AM CDT MON AUG 26 2013
FORECAST FOCUS ON HOT AND HUMID WITH SMALL CHANCES FOR THUNDERSTORMS
WITH A WEAK BACK DOOR FRONT LATER THIS WEEK. A DRAMATIC CHANGE IN THE
00Z ECMWF RUN INDICATING A BIG COOL DOWN BY LABOR DAY.
TUESDAY THROUGH WEDNESDAY...LARGE DOME OF HIGH PRESSURE SURFACE AND
ALOFT CENTERED OVER MO WILL CONTINUE TO PROVIDE SUNNY SKIES AND HOT
AND HUMID CONDITIONS. BOTH DAYS WILL HAVE MAXIMUM TEMPERATURES IN
THE 90S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THIS WILL
CREATE HEAT INDEX VALUES OF 100 TO 104 AND THE HEAT ADVISORY MAY
NEED TO BE EXTENDED THROUGH WEDNESDAY FOR AT LEAST PORTIONS OF THE
CWA...FOR LATER SHIFTS TO CONSIDER. A WEAK BACK DOOR COLD FRONT
ARRIVES ON WEDNESDAY WHICH WILL ACTUALLY HELP TO POOL HIGHER
DEWPOINTS AROUND THIS BOUNDARY.
WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER HIGH SHIFTS A BIT TO THE
WEST ALLOWING FOR SEVERAL RIDGE RIDERS TO MOVE ACROSS THE UPPER
MIDWEST. WHILE THE BULK OF THE CONVECTION SHOULD REMAIN NORTH OF THE
DVN CWA WE WILL HAVE SLIGHT CHANCES LATE THIS WEEK. MAXIMUM
TEMPERATURES WILL RANGE FROM THE UPPER 80S NORTH TO LOWER 90S SOUTH
WITH DEWPOINTS IN THE 60S. THIS SHOULD KEEP HEAT INDEX VALUES BELOW
HEAT ADVISORY CRITERIA.
LABOR DAY HOLIDAY WEEKEND...THINGS HAVE ALL OF A SUDDEN BECOME
INTERESTING. THE PREVIOUS RUNS OF THE ECMWF HAD THE HEAT RETURNING
WITH A VENGEANCE WITH HIGH TEMPERATURES WELL INTO THE 90S TO NEAR
100. HOWEVER THE 00Z RUN INDICATES A DRAMATIC CHANGE TO COLDER
TEMPERATURES AS A DEEPENING TROUGH MOVES ACROSS SOUTHERN CANADA INTO
THE GREAT LAKES. THIS SWEEPS A STRONG COLD FRONT INTO THE CWA BY
LABOR DAY...IF NOT SOONER. THIS IS A CHILLY AIRMASS WITH THE 0C 850
MB TEMPERATURE AS FAR SOUTH AS NORTHERN WI ON LABOR DAY WITH 6C INTO
NORTHERN IL. THIS IS A HUGE DEPARTURE FROM PREVIOUS RUNS WHICH HAD
COOLER TEMPERATURES ARRIVING ABOUT SEPTEMBER 5TH BUT NOT NEARLY AS
COLD. SO IS THIS RUN JUST A FLUKE OR IS IT FOR REAL INDICATING A
PATTERN CHANGE TO A RETURN TO BELOW NORMAL TEMPERATURES? STAY TUNED!
HAASE
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 608 AM CDT MON AUG 26 2013
A LARGE UPPER LEVEL HIGH WILL KEEP UNSEASONABLY HOT AND DRY WEATHER
IN PLACE OVER THE REGION TODAY AND TONIGHT. AT THE SURFACE...THE
CIRCULATION BETWEEN HIGH PRESSURE OVER THE SOUTHEAST U.S. AND A
DEVELOPING FRONT IN THE NORTHERN PLAINS WILL PROVIDE LIGHT SOUTH
TO SOUTHWEST WINDS OVER THE AREA. THESE WINDS SHOULD REMAIN JUST
HIGH ENOUGH TO PREVENT THE FORMATION OF EARLY MORNING FOG...
DESPITE INCREASING HUMIDITY AND LOW LEVEL MOISTURE.
&&
.CLIMATE...
ISSUED AT 323 AM CDT MON AUG 26 2013
RECORD HIGHS FOR TODAY...
MOLINE.........97 IN 2003
CEDAR RAPIDS...97 IN 1924
DUBUQUE........95 IN 2003
BURLINGTON.....99 IN 2003
RECORD HIGHS FOR TUESDAY AUGUST 27...
MOLINE.........97 IN 1976
CEDAR RAPIDS...97 IN 1955
DUBUQUE........94 IN 1895
BURLINGTON.....97 IN 1955
RECORD HIGHS FOR WEDNESDAY AUGUST 28...
MOLINE.........96 IN 1953
CEDAR RAPIDS...96 IN 1955
DUBUQUE........97 IN 1984
BURLINGTON.....96 IN 1945
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-ROCK ISLAND-WARREN.
MO...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR CLARK-SCOTLAND.
&&
UPDATE...08
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...HAASE
AVIATION...SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 AM CDT MON AUG 26 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 427 AM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY HOT TEMPERATURES WILL CONTINUE TO BUILD INTO THE REGION TODAY AND TONIGHT. HIGHS WILL REACH THE 90S WITH HEAT INDEX READINGS NEAR 100 THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY FOR MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH WEDNESDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA. HIGH TEMPERATURES WILL REACH THE 90S EACH DAY WITH AFTERNOON HEAT INDEX READINGS AS HIGH AS 100 TO 105. A HEAT ADVISORY IS IN EFFECT FOR TUESDAY AND MAY NEED TO BE EXTENDED INTO WEDNESDAY. PLEASE SEE OFFICIAL HEAT ADVISORY MESSAGES FOR MORE DETAILS AND PREPAREDNESS ACTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
The COOP observer at Memphis reported a maximum temperature of 102 degrees on August 30.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469736, 469737.